Argg trying one more time: replace the asterisks with the word d-a-i-l-y-s-t-r-e-n-g-t-h
So sorry to hear of your husband's diagnosis. It's good that he does not have any complications or pain symptoms. My husband, too, has multi-focal HCC from hep c, and like your husband, he sleeps a lot these days.
Other options besides Nexavar are usually only available if there are less than 3 tumors... did doctors say how many tumors, and how large? The stage of tumor development and other factors determine what treatments are offered. If doctors are recommending Nexavar, it is best to get your husband started on it right away to see if he responds; in some cases it can significantly slow or halt tumor growth... from what I've read there have been cases where folks stay on it for years and do well. My husband is starting his Nexavar tomorrow as soon as we receive it from the pharmacy.
I wish I knew more about diet and therapeutic foods, but I'm not aware of anything to control the HCC; I do try to have my husband follow a 'cirrhotic' diet, which includes limiting salt to 1000 mg or less a day and ensuring low fat, adequate protein and sufficient nutritional intake. Hope that helps some, and don't give up hope. Best wishes to you and your husband. ~eureka
Thanks so much....... for responding, my husband is functioning most days, just now starting to complain of leg pain in right groin area, currently taking supplements until drug Nexavar comes in the mail, expecting it today hopefully, he was told that his liver consist of multiple tumors in both lobes ranging in size of 2.5cm to a few smaller ones and I think slightly larger, still contained in the liver according to scans. He has never had any chemo treatment since diagnosis, hope he doesn't suffer those nasty side effects because of the esopogeal varices can rupture if vomiting occurs, his platelet on the low side, clotting time an issue for bleeding. I am scared for him and what he is still facing, I am the basket case, he is going about is days as usual, still searching for other methods to help him like naturopathic ways, my husband is 59 years old too young, We are keeping the faith and trying to listen to God's guidance and conventional medicine. You to hang in there, keep the faith that Nexavar will work for both of them soon. Best wishes. Peggy
So our husbands will be starting the Nexavar at almost the same time -- maybe we can keep in touch and help each other along. Since your husband has varices, have his doctors talked about doing any banding to minimize risk of rupture? At minimum, he should be on a beta-blocker to reduce his portal hypertension if they are not doing intervention.
From what I've heard, Nexavar is not as "tough" on the patient as many other cancer chemos are, but of course, every patient is different... I sure hope both our husbands have no side effects other than good ones! I know what you mean about being a basket case, but listening to God's guidance is indeed what gets us through.
I'm glad to hear that your husband is going about making his days count... it's all that each of us can do. My husband was diagnosed when he was 57 and only has his right lobe remaining now; he also has multiple tumors, the largest about 4cm... but he's made it to 61 years young, so we're hoping he'll make a few more years at least. Wishing you and your husband lots of luck and strength... keep me posted how things go for you. Take care. ~eureka
Got your note, well appreciated, glad to keep in touch with you, nice to have someone to communicate with on the same level of this terrible disease. My husband took his first dose today, I need to work this evening, will worry about him all night, he suffers with leg cramps during the night, I do not know if this is related to the disease or not. He takes Cal/Mag powder in water before retiring to bed, it seems it helps some nights and other nights, NO.
I did check with his doctor about the varices, he said not to worry about it for now, side effects not presented as yet. He has compazine for nausea, hope this medication works in case of nausea to prevent vomiting. The worst side effect I have heard of is blistering on the skin, especially on the feet. Said it it very hard to walk at times with sore tender feet. If this happens, may have to see a dermatolgist for skin care.
Well, in any case, it will be as it may and hope not too bad to tolerate. We will continue to pray and hope their attitudes stay positive after the first two weeks when side effects will present itself. Take care and please continue to keep in touch and I will do the same. Have a bless day. Peggy
Glad we can help to support each other and 'hold hands' through this! My husband took his first dose this morning, but he's starting at 1/2 dose for the first two weeks, 200mg twice a day... he and his doctor decided to ease into it because of a couple of other factors. So far, he's feeling some upset stomach and cramping and diarrhea but felt good enough to get out and do some light work (he's a semi-retired landscaper).
Is your husband's doctor a hepatologist or oncologist? Does he have experience with patients with cirrhosis? Personally, I don't think it's wise to 'wait' for varices to present 'side effects'... the 'side effect' of varices is a bleed!... is your husband at least on meds for management? If he has varices, then he has portal hypertension, and it can be managed with a non-selective beta-blocker... my husband was found to have trace varices back in 2008 and he was put on nadolol, and none of the varices have grown since then, so I'm a believer in preventative measures...
It's good that you've already got some safety nets for the nausea already, definitely better to be ready than not when it hits. Did you guys get the the little kit with the Nexavar that included the lotion and socks? I actually got a call from the NexConnect program today, which was really reassuring... a representative went through all the side effects and advice on what to do and look out for (the website's actually pretty helpful too). She said because skin and feet are a common problem, applying a lotion with urea every night and putting on thick socks over them helps lessen the severity. Hubby will just love getting his feet rubbed every night ;).
Your husband's leg cramps could likely be a magnesium deficiency, pretty common with liver disease... if the Mag powder isn't working, doc may need to check his levels... to be perfectly honest, I'm probably my husband's doctors worst nightmare, but I believe that it's the doctors' job to do everything possible to make a patient comfortable and safe as much as they can... and I'm not beyond being very persistent in making them live up to that responsibility.
My husband almost got cold feet today and hesitated, but he plunged ahead with a little prodding from me, and so far so good... I'll be praying for both our husbands to do well. Hope you had a good day at work... try not to worry too much... I say that to myself all the time :). We can only do our best and have faith... may our Father bless you and yours.